open access

Vol 62, No 2 (2003)
ORIGINAL ARTICLES
Published online: 2003-02-27
Submitted: 2012-02-06
Get Citation

Fractal dimensions of the sagittal (interparietal) sutures in humans

Janusz Skrzat, Jerzy Walocha
Folia Morphol 2003;62(2):119-122.

open access

Vol 62, No 2 (2003)
ORIGINAL ARTICLES
Published online: 2003-02-27
Submitted: 2012-02-06

Abstract

Traditional studies of the cranial suture morphology have focused mostly on visual estimation and linear measurements, and thus on evaluating their complexity. This paper presents a new look on cranial sutures as curves, which can be analysed by fractal dimension. This new measure seems to be a much better method of expressing properties of sutural patterns than traditional methods. Our findings suggest that the fractal dimension of non-complicated interparietal sutures slightly exceeds the topological dimension of the line, that is 1.0, whereas the fractal dimension of complicated sutures may reach a value of 1.4 or even more. The difference between the minimum and maximum decimal fraction of the fractal dimension indicates a three-fold increase in complexity in the investigated sutures.

Abstract

Traditional studies of the cranial suture morphology have focused mostly on visual estimation and linear measurements, and thus on evaluating their complexity. This paper presents a new look on cranial sutures as curves, which can be analysed by fractal dimension. This new measure seems to be a much better method of expressing properties of sutural patterns than traditional methods. Our findings suggest that the fractal dimension of non-complicated interparietal sutures slightly exceeds the topological dimension of the line, that is 1.0, whereas the fractal dimension of complicated sutures may reach a value of 1.4 or even more. The difference between the minimum and maximum decimal fraction of the fractal dimension indicates a three-fold increase in complexity in the investigated sutures.
Get Citation

Keywords

sutural pattern; sutural complexity; morphometry

About this article
Title

Fractal dimensions of the sagittal (interparietal) sutures in humans

Journal

Folia Morphologica

Issue

Vol 62, No 2 (2003)

Pages

119-122

Published online

2003-02-27

Bibliographic record

Folia Morphol 2003;62(2):119-122.

Keywords

sutural pattern
sutural complexity
morphometry

Authors

Janusz Skrzat
Jerzy Walocha

Important: This website uses cookies. More >>

The cookies allow us to identify your computer and find out details about your last visit. They remembering whether you've visited the site before, so that you remain logged in - or to help us work out how many new website visitors we get each month. Most internet browsers accept cookies automatically, but you can change the settings of your browser to erase cookies or prevent automatic acceptance if you prefer.

By  "Via Medica sp. z o.o." sp.k., Świętokrzyska 73, 80–180 Gdańsk, Poland

tel.:+48 58 320 94 94, faks:+48 58 320 94 60, e-mail:  viamedica@viamedica.pl